Florida, 2008Hail and Damaging Wind in Florida, July 2, 2008
July 2, 2008 · NWS JAX · 3 events in 2 counties and zones
A diffuse frontal zone extended across the area which combined with the sea breezes and a moist and unstable airmass prompted a few severe storms in the afternoon. Temperatures remained cold aloft at 500 mb with values around -9 to -10 degrees Celcius.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A diffuse frontal zone extended across the area which combined with the sea breezes and a moist and unstable airmass prompted a few severe storms in the afternoon. Temperatures remained cold aloft at 500 mb with values around -9 to -10 degrees Celcius.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 2, 1:25 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 2, 1:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT WED JUL 2 2008
...SCATTERED SLOW MOVING THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
POSSIBLE THROUGH THE HOLIDAY WEEKEND...
.SHORT TERM...TONIGHT THROUGH SATURDAY...
CLOUD COVER FROM EARLY MORNING CONVECTION OVER THE NERN GOMEX
OVERSPREAD THE NORTHEAST FLORIDA PORTION MUCH OF THE DAY AND HAS
TEMPERED SOME OF THE DAYTIME HEATING AND CONVECTION. SCTD TSTMS
WILL STILL BE POSSIBLE BUT WILL LIKELY NOT BE AS WIDESPREAD AS
EXPECTED BEFORE. OTHERWISE ONLY ISOLD SHOWER ACTIVITY EXPECTED
NORTH OF THE FL/GA BORDER THROUGH SUNSET. ANOTHER RATHER COOL
NIGHT EXPECTED FOR EARLY JULY WITH MID TO UPPER 60S EXPECTED
INLAND AND LOWER 70S ALONG THE COAST...SHOULD STILL BE SLIGHTLY
ABOVE ANY RECORD LEVEL VALUES.
DIFFUSE FRONTAL ZONE WITH VARIABLE FLOW LESS THAN 10 KNOTS FROM
THE SFC TO 700 MB WILL ALLOW FOR ISOLD TSTMS ACRS SERN GA AND SCTD
TSTMS ACRS NERN FL ON THURSDAY WITH SBRZS AND OUTFLOWS THE MAIN
FORCING MECHANISMS.
ON FRIDAY...A DEVELOPING LIGHT SOUTHERLY FLOW LESS THAN 10 KNOTS
FROM THE SFC TO 700 MB WILL SET THE STAGE FOR SCTD TSTMS ACRS THE
FORECAST AREA AS BOTH THE NAM/GFS ARE SUGGESTING A SLUG OF
MOISTURE LIFTING NORTHWARD UP THE FLORIDA PENINSULA.
ON SATURDAY...ABUNDANT MOISTURE IN LIGHT SOUTHERLY FLOW WILL
CONTINUE TO SUPPORT AT LEAST SCTD TO POSSIBLY NUMEROUS AFTERNOON
TSTM ACTIVITY WITH A CONTINUED THREAT OF LOCALIZED HEAVY RAINFALL
AS STORM MOTION REMAINS VERY SLOW.
.LONG TERM...SUNDAY THROUGH WEDNESDAY...
WEAK BERMUDA HIGH PRESSURE RIDGE NOSING INTO THE FORECAST AREA
WITH SFC TO 700 MB FLOW OUT OF THE SOUTH AT LESS THAN 10 KNOTS
ALONG WITH AN ABUNDANT MOISTURE PLUME OUT OF THE SOUTH WILL KEEP
AT LEAST SCTD TO NUMEROUS AFTERNOON TSTM ACTIVITY GOING THROUGH
THE PERIOD. AGAIN WITH THE MAIN THREAT CONTINUING AS LOCALLY HEAVY
RAINFALL FROM SLOWER MOVING TSTMS.
&&
.AVIATION...SCATTERED AFTERNOON THUNDERSTORMS MAY AFFECT GNV THROUGH
00Z. FURTHER NORTH THE MOISTURE IS NOT AS DEEP SO ONLY ISOLATED
CONVECTION(VCTS) POSSIBLE AT JAX AND CRG.
&&
.MARINE...WITH HIGH PRESSURE CENTERED TO THE EAST A SE FLOW WILL
DOMINATE THE NEXT FEW DAYS. WINDS WILL BE 15 KNOTS OR LESS AND SEAS
2 TO 3 FEET.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 65 93 66 94 / 0 20 10 40
SSI 73 86 73 87 / 0 20 20 30
JAX 67 90 68 91 / 0 30 10 30
SGJ 70 86 71 87 / 10 30 30 40
GNV 67 91 68 92 / 20 40 20 60
OCF 67 90 68 92 / 20 50 20 60
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
HESS/ZIBURA/PETERSON/KERNS
Hazardous weather outlook, Jul 2, 9:00 AM EST, 7 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1000 AM EDT WED JUL 2 2008
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-030845-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1000 AM EDT WED JUL 2 2008
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A SIMILAR THUNDERSTORM DISTRIBUTION IS EXPECTED THIS AFTERNOON WITH
A MAJORITY OF THE ACTIVITY OCCURRING ACROSS THE SOUTHERN TIER OF THE
FORECAST AREA AND OVER INLAND SECTIONS. ISOLATED SEVERE
THUNDERSTORMS WILL AGAIN BE POSSIBLE DURING THE MID TO LATE
AFTERNOON HOURS WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
CONCERNS. SLOW STORM MOVEMENT WILL LEAD TO AN INCREASE IN HEAVY
RAINFALL POTENTIAL WITH LOCALIZED FLOODING POSSIBLE WHERE STORMS
FORM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORMS ARE ANTICIPATED EACH DAY WITH A MORE UNIFORM
COVERAGE EXPECTED AREA WIDE THURSDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
DEESE/HESS
In the hours before
Special weather statement, Jul 2, 2:13 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
313 PM EDT WED JUL 2 2008
FLZ040-021945-
MARION-
313 PM EDT WED JUL 2 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHWESTERN
MARION COUNTY FOR STRONG WINDS VALID UNTIL 345 PM EDT...
AT 313 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF OCALA AIRPORT...OR 8
MILES SOUTHWEST OF OCALA...MOVING EAST AT 13 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND RAINBOW LAKES ESTATES...
OCALA AIRPORT...DUNNELLON...OCALA...SILVER SPRINGS
SHORES...BELLEVIEW...ANTHONY AND SANTOS THROUGH 345 PM EDT. GUSTY
WINDS UP TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
ZIBURA
Special weather statement, Jul 2, 3:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
428 PM EDT WED JUL 2 2008
FLZ037-040-022115-
MARION-PUTNAM-
428 PM EDT WED JUL 2 2008
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
MARION AND PUTNAM COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID
UNTIL 515 PM EDT...
AT 428 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES WEST OF
PALATKA TO 3 MILES WEST OF FORT MCCOY...NEARLY STATIONARY. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SPARR...ORANGE
SPRINGS...MANNVILLE...JOHNSON...INTERLACHEN...HOLLISTER...HOG
VALLEY...FLORAHOME...CITRA AND CARRAWAY THROUGH 515 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
SHULER
Thunderstorm Wind, Putnam
- When
- July 2, 4:00 PM EST
- Where
- Putnam County, 0.92 mi NE of Hollister
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 29.630, -81.810
Clay Electric Utility reported several power lines blown down near Hollister.
Hail, Clay
- When
- July 2, 4:32 PM EST
- Where
- Clay County, 4.2 mi SW of Belmore
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 29.830, -81.920
A resident on Wild Horse Loop observed golf ball size hail.
Hail, Clay
- When
- July 2, 4:41 PM EST
- Where
- Clay County, 2.89 mi ENE of Mc Rae
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 29.831, -81.983
Penny size was observed along State Road 21 about 4 miles northeast of Keystone Heights.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Ohio, July 2 to 3, 2008$2.5 million · 50 kt wind · 4 events
- Flood and Hail in Massachusetts, July 2, 20081 injured · $281,000 · 1 in hail · 32 events
- Flash Flood and Hail in Michigan, July 2, 2008$175,000 · 1.75 in hail · 45 events
- Tornado and Flash Flooding in Iowa, July 2, 2008$125,000 · EF1 · 13 events
- Flash Flood and Damaging Winds in Michigan, July 2, 2008$274,000 · 65 kt wind · 18 events
- Hail and Damaging Winds in Connecticut, July 2, 2008$102,000 · 1.25 in hail · 7 events
- Flooding and Hail in Illinois, July 2, 2008$50,000 · 1 in hail · 19 events
- Flash Flooding and Hail in Kansas, July 2 to 3, 2008$31,000 · 2.75 in hail · 24 events
- Flash Flooding and Hail in Colorado, July 2, 2008$50,000 · 1 in hail · 9 events
- Flash Flooding and Flooding in Missouri, July 2 to 3, 2008$10,000 · 2.75 in hail · 42 events
- Flash Flood and Hail in Kansas, July 2, 2008$45,000 · 1 in hail · 9 events
- Hail in Iowa, July 2, 2008$33,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102914, 102910, 102912.